A 22 year-old male presented to an academic medical center with complaint of constant, sharp, diffuse abdominal pain with nausea and vomiting of four days duration. Eating worsened symptoms. He admitted to being hospitalized at several local hospitals with similar complaints, but frequently left against medical advice, stating they “did not let me shower enough”. He admitted to heavy, daily marijuana use of three years duration. He endorsed sometimes staying in a hotel room for access to unlimited hot showers during episodes, which occurred every 1-2 months and lasted 4-5 days. His urinary drug screen was positive for tetrahydrocannabinol (THC). He was admitted for pain control and further evaluation. He was asked to remain without food and drink at admit for possible testing. Despite this, he was observed drinking out of a sink and leaving the transport wheelchair to drink from a water fountain while being taken to his room. He showered up to eight times a day. Multiple tests including EGD were negative. At discharge he was advised to abstain from marijuana and a copy of an article on cannabinoid hyperemesis syndrome was given to the patient.
Marijuana is often used recreationally and sometimes for its antiemetic properties. Paradoxically, it can cause nausea and vomiting with abdominal pain in some patients. In recent years, there has been recognition of a clinical condition now referred to as Cannabinoid Hyperemesis Syndrome (CHS), which was first described in 2004 and is characterized by chronic cannabis use, cyclic episodes of nausea and vomiting, and the learned behavior of hot bathing or showering, with some descriptions including polydypsis. Major features are severe cyclic nausea and vomiting, resolution with cannabis cessation, relief of symptoms with hot showers or baths, abdominal pain, and weekly use of cannabis. Other factors supporting the diagnosis include age younger than 50 years, weight loss of greater than 5 kg, morning predominance of symptoms, normal bowel habits, and negative findings on diagnostic evaluation. The pathophysiology of CHS is unknown. Possible mechanisms include toxicity resulting from marijuana’s long half-life, its lipophilic properties causing accumulation, its ability to delay gastric emptying, and its dysregulation of autonomic equilibrium and temperature regulation. Patients frequently have multiple hospitalizations and often fail to be diagnosed for a considerable period of time, sometimes being diagnosed with cyclic vomiting syndrome (CVS) in error. Though these conditions have some similarities, CVS patients frequently have migraine headaches and rapid gastric emptying times, whereas CHS is associated with delayed gastric emptying. Sustained recovery requires abstinence from marijuana. Patient education is crucial in treatment of this debilitating syndrome.
The purpose of reporting this case of cannabinoid hyperemesis syndrome is to increase awareness of this likely underdiagnosed syndrome, its symptoms, including the peculiar need for frequent hot bathing or showering, and characteristic symptoms. In patients with severe, intermittent abdominal pain who have a history of prolonged, heavy cannabis use, this diagnosis should be entertained.